In 2001 we treated many teens and young adults with prescription drug abuse. At the time, Ritalin was popular, Aderrall was even more popular, but it was really pain killers that dominated the prescription drugs being abused. At the time numerous clients reported using and buying hydrocodone, A.K.A. Vicodin. In subsequent years the number of kids reporting having abused pain killers of some sort slowly increased. By 2003 the national media started to mention Oxycontin abuse, but we were not yet seeing it in our program. By 2005 we saw clients abusing painkillers, cough syrups, and what seemed to be any OTC or prescription medication they could get their hands on for intoxication. In 2006, Oxycontin started to show up and now 25% of our clients (teens and young adults) are regularly abusing it. 75% of the young adults we are treating are abusing it.
My Speculative Fear:
My fear is that teen and young adult drug culture is on the verge of a heroin epidemic in our area. During the past 3 years when we have directly asked the oxycontin abusers, “would you use heroin if you could get your hands on it?” 90% of the clients say, “yes, because it is cheaper.” Their rationale is that oxycontin costs them $40 per 80mg pill. Oxycontin abusers typically use 1 -3 pills a day on average and some statistical outliers are using 6 pills a day. This can add up to a cost of $100.00+ a day quickly. These users also rarely take oxycontin as a pill. They typically snort it , smoke it or inject it. So their route of ingestion is no different than heroin and the cost of heroin is significantly cheaper.

Clients have mentioned that a gram of heroin can cost anywhere from $50 – $80 and that could last them two to possibly three days providing the same effect as taking 40mgs of oxycontin 3 times a day. You can see the motivation to go from “Oxy” to heroin.
During the past 6 months we have admitted two teens to our program for heroin abuse. Maybe this is a small blip in the radar that won’t play out as much, but if heroin were more available on our streets for these young opiate abusers, it would seem based on their responses to the already mentioned question and history of use that there could be a heroin problem for these young people.

According to the National Institute on Drug Abuse (2009) -What are the immediate (short-term) effects of heroin use?
Soon after injection (or inhalation), heroin crosses the blood-brain barrier. In the brain, heroin is converted to morphine and binds rapidly to opioid receptors. Abusers typically report feeling a surge of pleasurable sensation – a “rush.” The intensity of the rush is a function of how much drug is taken and how rapidly the drug enters the brain and binds to the natural opioid receptors. Heroin is particularly addictive because it enters the brain so rapidly. With heroin, the rush is usually accompanied by a warm flushing of the skin, dry mouth, and a heavy feeling in the extremities, which may be accompanied by nausea, vomiting, and severe itching.

Opiates Act on Many Places in the Brain and Nervous System
After the initial effects, abusers usually will be drowsy for several hours. Mental function is clouded by heroin’s effect on the central nervous system. Cardiac function slows. Breathing is also severely slowed, sometimes to the point of death. Heroin overdose is a particular risk on the street, where the amount and purity of the drug cannot be accurately known.

PDF ARTICLE

Jon Daily, LCSW, CADC II[/vc_column_text][/vc_column][/vc_row]

Leave a Reply

Your email address will not be published. Required fields are marked *

Post comment